Alert archive / New Mexico / Tornado Warnings in 2005

Tornado Warning 6, NWS Albuquerque, NM

May 30, 2005Chaves County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 30, 2005, 8:23 PM MDT for Chaves County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 8:23 PM MDT (02:23 UTC)
Expired
May 30, 2005, 9:00 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 310223
TORABQ
NMC005-310300-
/O.NEW.KABQ.TO.W.0006.050531T0223Z-050531T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
823 PM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 818 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO OVER
  EAST CENTRAL CHAVES COUNTY...OR ABOUT 24 MILES NORTHEAST OF
  ARTESIA...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EAST CENTRAL CHAVES COUNTY AROUND 830 PM MDT
  RURAL SOUTHEASTERN CHAVES COUNTY AROUND 850 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3317 10407 3305 10423 3268 10389 3287 10365

$$

23

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 30, 3:00 PM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 30, 3:00 PM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON MAY 30 2005

.DISCUSSION...UPPER LOW TRACKING NORTH OF FOUR CORNERS REGION ATTM.
DRIER AIR MOVING INTO NORTHWEST QUARTER ALOFT...AND DEWPOINTS HAVE
COME DOWN OVER THAT AREA AS WELL. EXCEPT AT GALLUP WHERE WIND HAS
DECREASED LAST HOUR...WIND HAS NOT EXCEEDED THE RED FLAG WARNING
CRITERIA...THEREFORE WARNING WILL BE CANCELLED.

HOWEVER...40S DEWPOINTS STILL ENTRENCHED FROM CATRON COUNTY
SOUTHWARD AND EASTWARD. CELL MOVING OVER METRO AREA THIS AFTERNOON
PRODUCED A BRIEF ROUND OF PEA HAIL AND 0.40 IN RAIN ON ABQ WEST
SIDE. PULLED THE ISOLD AREA OF POPS BACK WESTWARD TO THE CONTDVD FOR
THIS EVENING...THOUGH MAY BE MOSTLY OVER WITH FROM RIO GRANDE VALLEY
WESTWARD BY EARLY EVENING.  IN THE EAST...LAPS CAPE VALUES CONTINUE
TO CLIMB OVER 2000 J/KG WITH AXIS STRETCHING ACROSS SAN
MIGUEL...QUAY...HARDING AND UNION COUNTIES.

OTHERWISE...UPPER TROUGH SWINGS THROUGH STATE AND EXITS TO EAST
MIDDAY TUESDAY. LOOKS LIKE A WEAK BOUNDARY IS STILL ON TAP TO DROP
INTO NORTHEAST NEW MEXICO TUESDAY...BUT DON/T EXPECT MUCH
COOLING...MAIN AFFECT MAY BE TO ENHANCE MOIST LOW LEVEL UPSLOPE.

WEDNESDAY MAY BE THE MOST QUIET DAY OF THE WEEK WEATHER WISE...AS A
SHORT WAVE RIDGE BUILDS. MOISTURE SEEN ADVECTING NORTHEASTWARD IN
SATELLITE IMAGERY AHEAD OF UPPER LOW OFF BAJA MAY REMAIN SUPPRESSED
UNTIL MIDWEEK BY STRONGER WESTERLIES ASSOCIATED WITH LOW PRESSURE
DOMINATING THE NORTHWEST U.S. BOTH NAM/GFS CONTINUE TO SHOW A GOOD
SLUG OF AT LEAST HIGH LEVEL MOISTURE CROSSING MUCH OF THE STATE
POSSIBLY LATE WEDNESDAY THROUGH LATE THURSDAY AS THE BAJA LOW
WEAKENS AND BEGINS TO TRACK EAST NORTHEASTWARD. IN ANY
EVENT...EXPECT AN ACTIVE WEATHER PATTERN FOR THE CENTRAL MOUNTAIN
CHAIN EASTWARD PERSISTING THROUGH THE END OF THE WEEK AS A TROUGH
EXTENDS THROUGH THE GREAT BASIN AND ARIZONA...LIKELY PRODUCING SOME
AFTERNOON BREEZY TO WINDINESS AND DRYLINE THUNDERSTORMS IN NEW
MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  81  47  87 /   0   0   0   0
GALLUP..........................  41  77  39  84 /   0   0   0   0
GRANTS..........................  45  78  41  84 /  10   0   0   0
GLENWOOD........................  48  84  46  90 /  10   0   0   0
CHAMA...........................  34  68  33  75 /  20  10  10  10
LOS ALAMOS......................  44  75  42  80 /  20  10  10  10
RED RIVER.......................  35  63  31  69 /  30  30  20  20
TAOS............................  41  74  37  79 /  20  10  10  10
SANTA FE........................  45  75  43  80 /  20  10  10  10
SANTA FE AIRPORT................  48  77  45  82 /  20  10  10  10
ESPANOLA........................  47  80  43  85 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  56  81  56  87 /  10   0   0   0
ALBUQUERQUE VALLEY..............  51  83  50  88 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  53  80  53  85 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  55  83  55  88 /  10   0   0   0
SOCORRO.........................  52  85  53  90 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  48  73  49  79 /  10  10  10  10
MORIARTY/ESTANCIA...............  46  76  49  83 /  20  10  10  10
CARRIZOZO.......................  54  82  54  87 /  10   0   0   0
RUIDOSO.........................  51  76  52  79 /  20  10   0  10
RATON...........................  44  73  42  78 /  50  30  30  20
LAS VEGAS.......................  45  75  43  80 /  40  30  30  20
ROY.............................  49  74  49  79 /  50  30  30  20
CLAYTON.........................  51  72  50  80 /  60  30  40  20
SANTA ROSA......................  53  83  52  86 /  40  20  20  20
TUCUMCARI.......................  56  82  55  89 /  50  30  30  20
FORT SUMNER.....................  57  82  55  89 /  40  20  20  20
CLOVIS..........................  55  83  56  86 /  40  30  20  20
PORTALES........................  57  84  57  88 /  40  20  20  20
ROSWELL.........................  59  88  58  91 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 6:00 AM MDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 30 2005

NMZ001>021-026-311200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL WILL BE
THE MAIN THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE AS STORMS
SHIFT EAST ACROSS THE PLAINS LATE TODAY. HEAVY RAIN COULD LEAD TO
LOCALIZED FLOODING WHERE SIGNIFICANT RAIN FELL OVER THE PAST FEW
DAYS...ESPECIALLY IN THE NORTHEAST.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

FINALLY...A FEW DRY THUNDERSTORMS ARE PREDICTED IN THE NORTHWEST
PART OF THE STATE TODAY. LIGHTNING STRIKES...IN CONJUNCTION WITH
GUSTY WINDS AND VERY LITTLE RAIN COULD SPARK WILDFIRES LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
PART OF NEW MEXICO ON TUESDAY WITH LARGE HAIL THE MAIN THREAT.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Special weather statement, May 30, 5:47 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT MON MAY 30 2005

NMZ012-018>021-026-310600-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE
BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-ROOSEVELT COUNTY-
547 PM MDT MON MAY 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
359 IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 5 COUNTIES

  CHAVES          CURRY           DE BACA         GUADALUPE
  ROOSEVELT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

16
Special weather statement, May 30, 6:10 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT MON MAY 30 2005

NMZ011-310045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING EAST ACROSS NORTHERN TORRANCE COUNTY...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER JUST SOUTHEAST OF MCINTOSH.
MOVEMENT WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
TORRANCE COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40
Special weather statement, May 30, 6:46 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT MON MAY 30 2005

NMZ012-013-310130-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING OVER EASTERN GUADALUPE AND WESTERN
QUAY COUNTIES...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTH OF
NEWKIRK. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
GUADALUPE COUNTY AND RURAL WEST CENTRAL QUAY COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Local storm report, May 30, 7:13 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          15 NW LOGAN             35.51N 103.63W
05/30/2005                   HARDING            NM   NWS EMPLOYEE

0653 PM     HAIL             15 NW LOGAN             35.51N 103.63W
05/30/2005  2.00 INCH        HARDING            NM   NWS EMPLOYEE

&&

CJONES
Local storm report, May 30, 7:18 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 SW ROSWELL           33.27N 104.65W
05/30/2005  1.00 INCH        CHAVES             NM   COUNTY OFFICIAL

            FUNNEL CLOUD ALSO REPORTED

0700 PM     HAIL             NEWKIRK                 35.07N 104.26W
05/30/2005  1.75 INCH        GUADALUPE          NM   TRAINED SPOTTER

&&

CJONES
Local storm report, May 30, 7:44 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          5 E DES MOINES          36.76N 103.74W
05/30/2005                   UNION              NM   STORM CHASER

&&

CJONES

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:06 PM MDTSevere Thunderstorm WarningABQHarding54 min
May 30, 6:31 PM MDTTornado WarningABQChaves44 min
May 30, 6:59 PM MDTTornado WarningABQHarding, Quay46 min
May 30, 7:03 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay57 min
May 30, 7:14 PM MDTSevere Thunderstorm WarningABQChaves61 min
May 30, 7:18 PM MDTSevere Thunderstorm WarningABQChaves, De Baca42 min
May 30, 7:25 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 30, 7:44 PM MDTTornado WarningABQHarding, Quay50 min
May 30, 7:46 PM MDTSevere Thunderstorm WarningABQDe Baca59 min
May 30, 7:53 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt67 min
May 30, 7:56 PM MDTSevere Thunderstorm WarningABQChaves64 min
May 30, 8:01 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 8:14 PM MDTSevere Thunderstorm WarningABQUnion46 min
May 30, 8:15 PM MDTSevere Thunderstorm WarningABQChaves50 min
May 30, 8:44 PM MDTSevere Thunderstorm WarningABQDe Baca62 min
May 30, 8:47 PM MDTSevere Thunderstorm WarningABQQuay59 min
May 30, 10:01 PM MDTSevere Thunderstorm WarningABQRoosevelt61 min
May 31, 12:09 AM MDTSevere Thunderstorm WarningABQRoosevelt27 min
May 31, 1:20 AM MDTSevere Thunderstorm WarningABQCurry40 min
May 31, 1:04 PM MDTSevere Thunderstorm WarningABQColfax26 min
May 31, 1:30 PM MDTSevere Thunderstorm WarningABQColfax, Harding45 min
May 31, 2:16 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 31, 2:57 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
May 31, 3:00 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel60 min
May 31, 3:44 PM MDTSevere Thunderstorm WarningABQQuay61 min
May 31, 3:59 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel42 min
May 31, 4:02 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel58 min
May 31, 4:27 PM MDTSevere Thunderstorm WarningABQColfax30 min
May 31, 4:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora44 min
May 31, 4:47 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 31, 4:51 PM MDTSevere Thunderstorm WarningABQColfax54 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningABQColfax53 min
May 31, 5:45 PM MDTSevere Thunderstorm WarningABQSan Miguel41 min
May 31, 5:53 PM MDTSevere Thunderstorm WarningABQCurry67 min

Nearby

Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.